Alert archive / California / Wind Advisories in 2024

Wind Advisory 15, NWS Eureka, CA

March 10, 2024Del Norte County, Humboldt County, California

NWS Eureka, CA issued this wind advisory at Mar 10, 2024, 9:52 PM PDT for Del Norte County, Humboldt County, California. It took effect at Mar 11, 2024, 3:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2024, 9:52 PM PDT (04:52 UTC)
In effect from
Mar 11, 2024, 3:00 PM PDT
Expired
Mar 11, 2024, 11:00 PM PDT
In force
8 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 4.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2024-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2024-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WWUS76 KEKA 110452
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
952 PM PDT Sun Mar 10 2024

CAZ101-102-104-111300-
/O.NEW.KEKA.WI.Y.0015.240311T2200Z-240312T0500Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
952 PM PDT Sun Mar 10 2024

...WIND ADVISORY IN EFFECT FROM 3 PM TO 10 PM PDT MONDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 50 mph expected.

* WHERE...Del Norte County, and Southwestern Humboldt.

* WHEN...From 3 PM to 10 PM PDT Monday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

ZVS
5 follow-up statements
997 
WWUS76 KEKA 110832
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
132 AM PDT Mon Mar 11 2024

CAZ105-106-112130-
/O.EXB.KEKA.WI.Y.0015.240311T2200Z-240312T0600Z/
Northern Humboldt Interior-Southern Humboldt Interior-
Including Kneeland
132 AM PDT Mon Mar 11 2024

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM PDT 
THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 55 mph expected.

* WHERE...Humboldt Interior.

* WHEN...From 3 PM this afternoon to 11 PM PDT this evening.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ101-102-104-112130-
/O.EXT.KEKA.WI.Y.0015.240311T2200Z-240312T0600Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
132 AM PDT Mon Mar 11 2024

...WIND ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM PDT 
THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Del Norte County, and Southwestern Humboldt.

* WHEN...From 3 PM this afternoon to 11 PM PDT this evening.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DB
770 
WWUS76 KEKA 110940
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
240 AM PDT Mon Mar 11 2024

CAZ101-102-104>106-111745-
/O.CON.KEKA.WI.Y.0015.240311T2200Z-240312T0600Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Including Kneeland
240 AM PDT Mon Mar 11 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM 
PDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Del Norte County, Humboldt Interior, and Southwestern 
  Humboldt.

* WHEN...From 3 PM this afternoon to 11 PM PDT this evening.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

DB
540 
WWUS76 KEKA 111721
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1021 AM PDT Mon Mar 11 2024

CAZ101-102-104>106-120130-
/O.CON.KEKA.WI.Y.0015.240311T2200Z-240312T0600Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Including Kneeland
1021 AM PDT Mon Mar 11 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 PM 
PDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Del Norte County, Humboldt Interior, and Southwestern 
  Humboldt.

* WHEN...From 3 PM this afternoon to 11 PM PDT this evening.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

EYS
388 
WWUS76 KEKA 120116
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
616 PM PDT Mon Mar 11 2024

CAZ101-102-104>106-120600-
/O.CON.KEKA.WI.Y.0015.000000T0000Z-240312T0600Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Including Kneeland
616 PM PDT Mon Mar 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Del Norte County, Humboldt Interior, and Southwestern 
  Humboldt.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

ZVS
662 
WWUS76 KEKA 120546
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1046 PM PDT Mon Mar 11 2024

CAZ101-102-104>106-120700-
/O.EXP.KEKA.WI.Y.0015.000000T0000Z-240312T0600Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Including Kneeland
1046 PM PDT Mon Mar 11 2024

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

The threat has ended.

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

ZVS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Mar 10, 2:50 PM PDT, 7 hours 2 minutes earlier.

Area forecast discussion, Mar 10, 2:50 PM PDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
250 PM PDT Sun Mar 10 2024

.SYNOPSIS...Post frontal showers continue through the evening,
resulting in snow at higher elevations. Winds have eased and will
continue to do so until the next wave arrives, Monday afternoon.
Pleasant weather is expected mid week as ridging sets in.

&&

.DISCUSSION...A succession of quasi linear convective systems ushered in a wet
Sunday morning ahead of a cold frontal boundary. A considerable
amount of hail offshore along with stout wind gusts and rain
showers began to taper off as the convective system made landfall.
Higher amounts of precipitation accumulated closer to coastal
headlands near Cape Mendocino and coastal northern Humboldt.
Eureka has received around 0.64 inches as of the late afternoon.

Winds and precip are expected to rapidly diminish along the coast as
the progressive front quickly moves inland, however heaviest snow
showers will persist in northern and southern Trinity Counties. By
late this evening, total snowfall accumulations are expected to be 5-
8 inches above 3,500 ft in northern Trinity County, with
accumulations up to a foot on the highest mountain peaks. NBM and
HREF highlight a 70-80% probability of >5 inches in areas
surrounding Scott's Mountain Pass and Highway 3, while highways 299
and 36 can expect 3-5 inches by late tonight. Winter weather
advisory has been extended into southern Trinity to account for
higher HREF accumulation forecast.

A decent break will separate this system with the next, although
showery conditions will likely persist overnight into early Monday.
The next band of heavier precipitation is expected to arrive late
Monday afternoon as another shortwave traverses the area. Southerly
winds will increase yet again along the frontal boundary. NBM is
forecasting a high probability for wind gusts exceeding 35 mph along
coast north of Cape Mendocino and on exposed ridges beginning around
5PM Monday. Again, winds will be shortlived as the front diminishes
early Tuesday morning. QPF forecasts by WPC and NBM are both lower
with this system, with closer to 0.5-.75 inches over 24 hours by
Tuesday evening, with 1-1.5 inches expected on windward slopes in
the King Range and mountains of Humboldt and Del Norte Counties.
Lake and southern Mendocino can expect 0.25-0.5 inches. Even with
the heaviest rainfall occurring along the front early Tuesday
morning, models are indicating additional shortwaves providing the
forcing required to keep the precip going throughout the day on
Tuesday.

Snowfall is currently looking lighter for Monday night into Tuesday
in northern Trinity County - with lighter QPF and snow levels
hovering around 4,000 ft, impacts may be less significant. NBM
probabilities through Tuesday night have a 50-60% chance of >2
inches by Tuesday evening in northern Trinity, with most of the
snowfall likely confined to the higher peaks.

Otherwise, strong ridging is expected late this week through next
weekend. Long range models are forecasting highs in the 60's along
the coast and into the 70's inland and RH values below 50%.
Deterministic models have been showing a NE flow regime with
potentially strong downsloping winds in Lake County for late this
week as offshore high pressure migrates north. Details to come
regarding potential for wind advisories.

&&

.Aviation...Another front continues to move through Northwest
California. The band of moderate to heavy rain and gusty winds
will continue through the region from northwest to southeast. The
strongest winds, heaviest rain and lower ceilings/visibilities
have moved through CEC and will impact ACV into early this
evening. MVFR to IFR conditions are expected as the heaviest rain
moves through. The front will reach UKI by this afternoon and
persist into later this evening, also bringing periods of heavy
rain and MVFR to IFR conditions. Isolated post frontal showers are
expected to persist overnight. Another front is set to move
through by tomorrow afternoon with similar impacts as the front
today.

&&

.Marine...The second in a series of three fronts moved through
the marine zones this morning. Gale force winds dropped off
quickly after the front passed. A westerly swell will build today
with significant swell heights peaking around 16 ft at 15 seconds
late tonight or early tomorrow morning. Another robust frontal
system will move into the waters by tomorrow, bringing southerly
gales by afternoon and evening. Northerly winds and steep
northerly wind waves are forecast to return by mid week. A series
of NW swell groups will continue to spread into the waters all
next week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Weather Advisory until 6 PM PDT this evening for
     CAZ107.

     Winter Weather Advisory until 11 PM PDT this evening for
     CAZ108.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 PM PDT Monday for PZZ450-470.

     Gale Warning from 3 PM to 9 PM PDT Monday for PZZ450-470.

     Small Craft Advisory until 9 PM PDT Monday for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 2:30 AM PDTWinter Weather AdvisoryEKA25 hr

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.